Looking Out for the Ocular Side Effects of the Immune Checkpoint Inhibitors

Side effects from Opdivo, Yervoy and Keytruda that affect the eyes are relatively rare but can be serious. A recent review identified 290 cases.

Immune checkpoint inhibitors have revolutionized cancer treatment, unleashing the immune system to attack malignant cells without destroying healthy cells along the way. The reported side effects are mostly mild, with rash and diarrhea being among the most common.

But there are also side effects that affect the eyes — ocular adverse events are how they are referred to in medical studies. Research has shown that between 2.8% and 4.3% of patients have ocular side effects from the immune checkpoint inhibitors, so it is a relatively small group of patients who are affected. However, the side effects on the eye can be serious and may necessitate stopping treatment with the immune checkpoint inhibitors.

Anouck Martens and Pieter-Paul Schauwvlieghe of the University Hospitals Leuven in Belgium and colleagues recently reported the results of their review of 290 cases of ocular adverse events in the Journal of Ophthalmic Inflammation and Infection. Lung cancer was the primary tumor in 56 cases, including six cases of small-cell lung cancer.

Keytruda (pembrolizumab) is one of the immune checkpoint inhibitors that may have side effects that the affect the eyes. The immune checkpoint inhibitors can be produce an off-target immune system response that affects the eye and other tissues.

Keytruda (pembrolizumab) is one of the immune checkpoint inhibitors that may have side effects that the affect the eyes. The immune checkpoint inhibitors can be produce an off-target immune system response that affects the eye and other tissues.

The immune checkpoint inhibitors that patients were treated with included Opdivo (Nivolumab), Yervoy (ipilimumab) and Keytruda (pembrolizumab).

Uveitis (46%) and neuro-ophthalmic disorders (25%) were the most commonly reported ocular side effects, but the review also identified the occurrence of side effects that affected the cornea, ocular surface, retina, and orbit. Carcinoma-associated retinopathy, neuro-ophthalmic disorders, and orbital disorders were most often related to lung cancer.

While there was a range of side effects, Martens, Schauwvlieghe and colleagues said they could be mainly grouped into two categories: those related to the immune system and those caused by an induction or exacerbation of paraneoplastic syndromes triggered by the immune checkpoint inhibitors.

In the case of immune system-related side effects, inhibition of the checkpoints in the immune system has the effect of stimulating T cells that attack normal cells as well as the cancerous cells. It is an “off-target” cellular immune response that can affect any organ, including the eyes.

The second group of side effects related to paraneoplastic syndromes are not directly related to treatment, but to the tumor. That is, the tumor cells generate autoantibodies, cytokines, hormones, or peptides that affect multiple organ systems. Treatment of these responses, the researchers say, is “particularly challenging.” On one hand, they note, immunosuppressive treatment can reduce autoimmunity, but might have a detrimental effect on tumor progression. On the other hand, when the tumor is controlled, the paraneoplastic syndromes can fade.

Clinicians should be aware of possible ocular adverse events at any point during and after immune checkpoint inhibitor treatment, advise Martens, Schauwvlieghe and colleagues, because the timing of when they might begin varies widely, ranging from just a few days after treatment to years afterward. They recommend a baseline ophthalmologic examination.

Management of the ocular side effects depends on the severity. It’s best to strive for local treatment and continuing the immune checkpoint inhibitor therapy, the researchers advised. In all cases they reviewed, the first step in treatment was corticosteroid administration. If that, plus local event-specific treatment, such as artificial tears and topical cyclosporine, isn’t effective, it may be necessary to stop the immune checkpoint inhibitor therapy. In their review, treatment was discontinued in 179 cases. If a patient does develop eye problems that are related to immune checkpoint inhibitor therapy, “swift referral to an ophthalmologist could be crucial,” they advised.

Related Videos
© 2023 MJH Life Sciences

All rights reserved.